The Major Side Effects of Statin Drugs
While the FDA has deemed statins to be safe to use for their intended purpose, no drug is totally without side effects in susceptible individuals. As the use of statin drugs continues to increase and people have been taking statins for a prolonged period that is significantly longer than the time period required for testing drugs, the side effects of statins affects more people than ever before.
Since the drug companies that manufacture statins have become aware of the incidence of serious side effects, they added a warning to statin advertising that was not present in the earliest advertising. This warning states, "Unexplained muscle pain and weakness could be a sign of a rare but serious side effect and should be reported to your doctor right away." People who take statin drugs need to heed this warning immediately because in extreme cases the side effects of statins can be fatal.
Muscle pain and muscle weakness are two of the main side effects of statin drugs. While muscle pain and muscle weakness sound ordinary enough, due to the manner in which statin side effects can act in the body they are potentially dangerous side effects of statin use. Another is memory loss. Anyone who is taking statin drugs for any reason should be aware of these side effects and their symptoms. The medical establishment recommends that anyone who suspects they are experiencing any of the possible statin side effects consult with their medical professional.
Muscle symptoms are a common side effect of statins; many people experience aching in the shoulders, pain in the jaw, or muscle pain in the legs. The muscle pain is a symptom muscle breakdown that is occurring in the body due to the side effect of the statin drug. When tissues break down, the body must eliminate the excess waste products. The waste products then overload the kidneys, causing more serious problems. Rhabdomyolysis (often called rhabdo for short) is the medical term for the breakdown of muscle fibers that results in the release of muscle fiber contents into the bloodstream. Besides muscle pain, the other major symptom of rhabdomyolysis is dark, red, or cola colored urine.
Severe rhabdomyolysis can result in death from acute kidney failure due to overload of the kidneys with deteriorated muscle tissue. If fact, the cholesterol lowering drug Baycol was removed from the market after being implicated in over 60 deaths due to rhabdomyolysis. However, rhabdomyolysis remains a dangerous side effect of statins in general.
According to the FDA MEDWATCH Reporting System, over 3300 cases of statin-associated rhabdomyolysis were reported between January 1, 1990, and March 31, 2002. Researchers estimate that between 1% and 5% of statin users will experience muscle pain and weakness as a side effect. While most people who experience muscle pain will return to normal after discontinuing statin use, some susceptible individuals suffer permanent muscle damage from statin use. Dr. Gregg C. Fonarow, UCLA professoer of cardiology, was recently quoted as saying between 2% and 8% of statin patients report muscle pain. A 2008 study of in vitro muscle cells exposed to simvastatin found that at a dose equivalent to 40 mg/day, new muscle cell growth was reduced by 50%. While this does not translate directly to how statins work inside the body, it does provide scientists proof that statins directly affect muscles.
While we joke about how things get on our nerves, nerves are real fibers in the body that send signals to control the movement of muscles and the functioning of organs. To review some basic anatomy, the human nervous system consists of the central nervous system, which is just the brain and the spinal cord, and the peripheral nervous system, which contains all the other nerves. The peripheral nervous system controls autonomic (that is, automatic) functions of the body like breathing and heartbeat.
Neuropathy, short for peripheral neuropathy, simply means a malfunction of the peripheral nervous system that occurs without any inflammation of the nerves. There are many causes of neuropathy, including injury to the nerves caused for example by an accident or various diseases like diabetes and kidney problems. The occurrence of toxic or poisonous substances in the body is another one of the ways neuropathy occurs.
There are over 100 types of neuropathy, each with its own cluster of symptoms that can be diagnosed by a neurologist. For susceptible individuals, the use of a statin drug can interfere with proper functioning of the peripheral nerves. Researchers assume that the build-up of statins in the body causes neuropathy in some individuals.
Muscle weakness is frequently a symptom of neuropathy and the muscle weakness may develop in a matter of days or may slowly progress over weeks or months. Individuals may simply not recognize the progressive muscle weakness and excuse the symptoms away as the result of being tired, overdoing or just getting older. For those who take statins, keep muscle weakness in mind as it "could be a sign of a rare but serious side effect."
Other symptoms of neuropathy include: numbness, tingling, and pricking sensations; burning pain (especially at night); and/or sensitivity to touch. If left undiagnosed, neuropathy can lead to deterioration of the muscles and paralysis. Remember that we all need throat muscles to swallow, chest muscles to breathe, and that the heart is a muscle. In the extreme, severe neuropathy as a side effect to statin use can lead to death.
Some researchers estimate the 1 in 10 people who take statin drugs will experience a mild form of neuropathy where the symptoms may be a feeling of tiredness, difficulty in arising from a low chair or getting out of bed, shortness of breath or difficulty walking.
Small countries like Demark or Iceland are great for studying medical conditions. Because the population is genetically similar as opposed to the vast melting pot of the United States, it is easier to conduct a controlled study. A famous Danish study of neuropathy as a side effect to statin use concluded that an individual who is a long-term user of statin drugs has anywhere from 4 to 14 times greater risk of developing peripheral neuropathy than a person who does not take statin drugs. Typically, long-term use of statins is defined as 2 years or more but neuropathy can occur even after just a few days of use in a susceptible individual.
Some people experience memory loss, report an inability to concentrate as well, and feel that they are developing Alzheimer's disease when taking statin drugs. (Conincidentally, a new study suggests that simvastatin (Zocor) actually lowers the risk of Parkinson's and Alzheimer's diseases.) This memory loss may be so extreme as to be amnesia that lasts for 6 to 12 hours. These types of problems are known as cognitive defects. Other people claim to experience mood swings and other behavioral changes when taking statins. These differences in behavior are not just subjective feelings on the part of the individual but tend to be corroborated by family members.
There are cases of cognitive difficulty that have been reported to the FDA as adverse side effects to statins. A systematic review of the cases reported to the FDA determined that approximately half of the memory loss problems occurred within 60 days of starting on statin therapy, although memory problems were reported after taking a statin drug for just 5 days. Fortunately most people return to normal after discontinuing the statin drug. The time until recovery appears to be related to the amount of time before the cognitive symptoms appeared; that is, the longer it took for the symptoms to appear, the longer it took for the person to recover. However, a small group may continue to suffer with cognitive problems, perhaps indefinitely.
The risk of experiencing memory problems while taking statins did show up in the first clinical trials of statins but memory loss occurred in less than half of one percent of the people in the clinical trials. Meanwhile, about 2 percent of the cases of side effects of statins reported to the FDA at the time these cases were studied concerned cognitive problems including memory loss.
There are two other points to consider. One is that amnesia used to be a rare phenomenon, especially transient global amnesia (TGA) where individuals can forget major details of their lives for hours only to return to normal until the next episode. Yet TGA is occurring with increased frequency. At the other end of the spectrum, it may be impossible to measure how many people who are taking statins simply ignore smaller lapses of memory or lack of attention. At this point in time, current research does not have an estimate of the incidence of memory loss associated with statin use in the general population.
A recent study raises the possibility that statins increase the risk of delerium in patients after surgery. Researchers at the University of Toronto looked at data from 284,000 people after surgery. Delerium is known to be underdiagnosed in these cases, but the researchers estimated that it occurs after 10% of all surgical procedures, and after 13% of procedures in people taking statins. Because delerium can reduce recovery time, this is an area of concern. The hypothesis is that the statins cause blood flow to the brain to reduce in favor of flow to the heart, although there is no firm evidence that this is happening. The researchers admitted that more work is needed to answer questions regarding surgery and statins, and they did not recommend stopping statins before surgery until more is known.